Kansas, 2020

High Wind and Winter Weather in Kansas, December 22 to 23, 2020

December 22 to 23, 2020 · NWS GLD · 16 events in 13 counties and zones

The northwestern portion of Kansas saw non-thunderstorm high sustained winds and gusts associated with a cold front beginning in the afternoon hours of December 22nd that continued until the afternoon hours of December 23rd. The Goodland, KS ASOS recorded both the highest sustained winds at 46 mph and the highest wind gust at 66 mph.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The northwestern portion of Kansas saw non-thunderstorm high sustained winds and gusts associated with a cold front beginning in the afternoon hours of December 22nd that continued until the afternoon hours of December 23rd. The Goodland, KS ASOS recorded both the highest sustained winds at 46 mph and the highest wind gust at 66 mph. These winds caused damage to property as well as reduced visibilities in the area due to blowing dust and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 22, 12:18 PM MST, 35 minutes earlier.

Area forecast discussion, Dec 22, 12:18 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1218 PM MST Tue Dec 22 2020

.SHORT TERM...(Today through Wednesday Night)
Issued at 316 AM MST Tue Dec 22 2020

Latest upper air analysis shows a ridge persisting over the
Western CONUS. The next upper level trough was moving onshore. At
the surface a cold front was moving through the Pacific Northwest.
This same trough and cold front will be bringing a drastic
weather change to the forecast area tonight.

Today will be slightly warmer than yesterday due to continued WAA
ahead of the next upper level trough.  Winds will be breezy from
the southwest.

Tonight winds will turn to the northwest ahead of a strong cold
front.  As the front moves through winds will rapidly increase.
There looks to be a few hours when the winds decline some overnight.
With this initial burst of winds there may be some isolated gusts
close to 60 MPH over East Central CO.

Wednesday northwest winds will increase as temperatures warm,
allowing the stronger winds above the surface to mix down.  The high
winds will move in from the northwest during the morning, reaching a
peak by noon.  There will be cloud cover over the northeast quadrant
of the forecast area during the afternoon.  This causes some doubt
that the winds will be as strong as further west due to the
reduction in mixing.  Therefore have lowered winds where cloud cover
is forecast to occur.  If the clouds don't form or the coverage is
less, the winds will need to be increased. Due to the possible
lesser mixing from the cloud cover, have left the eastern counties
in a watch. During the afternoon the winds begin to decline as they
shift east. Due to the strong CAA during the day temperatures
will change little from the night. The high for the day will
likely occur close to midnight. Wind chills will be in the single
digits for most of the forecast area during the morning.

Wednesday night the winds will quickly decline during the early
evening as the inversion strengthens.  Due to lower dew points
moving in behind the front, lows tonight will be colder than last
night.  Current forecast may not be quite cool enough due to
radiational cooling effects.

Model performance for this wind event is fairly consistent.  The GFS
has been slowly deepening the upper level trough over the last six
model runs, while the NAM and ECMWF have been fairly consistent.
However the latest NAM is now shifting the high winds east of the
forecast area earlier, during the morning.  This would prevent the
high winds from extending as far south since that doesn't happen
until around noon.  Looking at the HREF mean and max 10 meter winds,
they line up well with the current forecast so will not be lowering
winds to follow the NAM with this forecast yet.

Confidence for the high winds occurring is moderately high, enough
for a warning to be issued for part of the forecast area. Confidence
does go down slightly for Greeley and Wichita counties due to the
latest NAM winds. However based on what neighboring office is
thinking will still have these two counties in a warning. If winds
don't reach high wind criteria they will be close. Confidence of
high winds occurring is high for counties along and north of I-70
that are in the warning.  Confidence is moderate where the watch is
still in effect due to the possible less effective mixing from the
cloud cover.

Impacts for this wind event will be some blowing dust where there
was little to no snow or where the snow has melted faster.  The wind
gusts up to 65 MPH could damage/destroy Christmas decorations,
especially those that inflate.  Small tree limbs may also be blown
down.

.LONG TERM...(Thursday through Tuesday)
Issued at 1216 PM MST Tue Dec 22 2020

The main points of interest for the extended period include gusty
winds on Thursday, above normal temperatures for Christmas Day and
an unsettled weather pattern starting this weekend and lasting
through the remainder of the extended period.

Northwesterly flow is expected to start the extended period as the
trough moves off to the east. Gusty winds are expected (not as
strong as the previous days winds), the winds should taper off as
the evening goes on. A ridge then sets up over the plains on
Christmas Day that will usher in dry and above normal temperatures.
Dry weather will continue for the start of the weekend. The pattern
then becomes more unsettled starting Sunday as a cold front
associated with the development of cutoff low over the Great Lakes
region moves through the area, which will result in a cooling trend.
I am currently not expecting any precipitation with the system as
available moisture is low, cant rule out a few sprinkles or
flurries. Guidance then becomes more unclear with the development of
the next system. This next system is forecasted to move onshore from
the southwest Pacific coast. Once it gets on land guidance has a
hard time latching on to how it will evolve. The GFS eventually
has a closed low over the Tri-State area, whereas the ECMWF has
the low forming further to our east over the Kansas City area.
Ensembles are also hinting at breezy to gusty winds as well with
the passage of the system. Quite a bit of uncertainty still
exists with this system. It will continue to be monitored as it
appears it may be our next chance at measurable precipitation.

Temperatures at the start of the extended period are forecasted to
start in the 40s and warm into the 50s for Christmas Day for a good
majority of the CWA; a few locations may even hit 60 degrees. The
above normal temperatures are expected to remain for the start of
the weekend, then fall again with the passage of a cold front Sunday
morning. High temperatures really wont change much after that for
the latter portion of the extended as widespread 30s are expected.
Lows in the 20s are expected for the first half of the period,
before falling into the teens after the cold front on Sunday
morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1020 AM MST Tue Dec 22 2020

VFR conditions are expected at both KGLD and KMCK through the TAF
period; however, winds are of concern. A strong cold front is
forecast to push through the region tonight, shifting today's
southwest winds to northwest in the evening. LLWS is anticipated
initially behind the frontal passage at both sites. Winds quickly
increase and persist into Wednesday. There is a small potential
for some light snow at KMCK between 06z and 12z, but confidence
was not high enough to insert a mention at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 11 PM MST /midnight CST/ this evening to
     5 PM MST /6 PM CST/ Wednesday for KSZ001-002-013-014-027-
     028-041-042.

     High Wind Watch from midnight CST tonight through Wednesday
     afternoon for KSZ003-004-015-016-029.

CO...High Wind Warning from 11 PM this evening to 5 PM MST Wednesday
     for COZ090>092.

NE...High Wind Warning from 11 PM MST /midnight CST/ this evening to
     5 PM MST /6 PM CST/ Wednesday for NEZ079-080.

     High Wind Watch from midnight CST tonight through Wednesday
     afternoon for NEZ081.

&&

SHORT TERM...JTL
LONG TERM...TT
AVIATION...JBH
Hazardous weather outlook, Dec 22, 12:42 PM MST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1242 PM MST Tue Dec 22 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1242 PM MST Tue Dec 22 2020 /142 PM CST Tue Dec 22 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Wind gusts of 50 to 65 MPH will move across the region on Wednesday.
A high wind watch is in effect for the eastern part of the Tri-State
Area. A high wind warning is in effect for the western half of the
Tri-State Area where confidence is higher that gusts of 60 to 65 MPH
will occur.

Blowing dust will be possible as a result of the high winds Wednesday
morning into the afternoon hours. Blowing dust may impact
visibilities and could cause problems for those sensitive to air
quality.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind, 3 winter weather. Local standard time, as filed.

High Wind, Sherman

When
December 22, 12:53 PM MST to December 23, 8:03 AM MST
Where
Sherman forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 47 mph sustained and wind gusts up to 61 mph were observed in Sherman County from the afternoon of 12/22/20 through the morning of 12/23/20. Both the max sustained winds of 47 mph and the max wind gust of 66 mph were recorded at the Goodland, KS ASOS. The high winds also caused blowing snow which reduced visibility to 1/4 of a mile during the morning of 12/23/20. Key impacts: blowing snow, high winds.

High Wind, Cheyenne

When
December 22, 9:33 PM CST to December 23, 1:18 PM CST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Behind a cold front, high sustained winds, including wind gusts up to 60 mph, were observed in Cheyenne County from the night of 12/22/20 through the afternoon of 12/23/20. The max wind gust of 60 mph was recorded at 6 miles north-northwest of McDonald, KS. Blowing snow caused by the high winds reduced visibility down to 1/2 of a mile in some areas on the morning of 12/23/20. Key impacts: blowing snow, high winds.

High Wind, Thomas

When
December 22, 10:29 PM CST to December 23, 12:50 PM CST
Where
Thomas forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Behind a cold front, high sustained winds, including wind gusts up to 66 mph, were observed in Thomas County from the night of 12/22/20 through the afternoon of 12/23/20. The max wind gust of 66 mph was recorded in Colby, KS. The high winds caused blowing snow which reduced visibility down to 1/4 of a mile in some areas on the morning of 12/23/20. Key impacts: blowing snow, high winds.

High Wind, Wallace

When
December 22, 9:29 PM MST to December 23, 11:50 AM MST
Where
Wallace forecast zone
Measured
46 kt (53 mph) measured sustained
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 42 mph sustained and wind gusts up to 61 mph were observed in Wallace County beginning the night of 12/22/20 through the morning of 12/23/20. The max sustained winds of 42 mph were recorded 9 miles south-southeast of Sharon Springs, KS and the max wind gust of 61 mph was recorded at the 4 miles west of Wallace, KS. Key impacts: high winds.

High Wind, Rawlins

When
December 22, 10:55 PM CST to December 23, 8:55 AM CST
Where
Rawlins forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 41 mph sustained and wind gusts up to 60 mph were observed in Rawlins County from the night of 12/22/20 through the morning of 12/23/20. Both the max sustained winds of 41 mph and the max wind gust of 60 mph were recorded at the Atwood, KS AWOS. The high winds caused blowing snow which reduced visibility down to less than 1/4 of a mile in some areas on the morning of 12/23/20. Key impacts: blowing snow, high winds.

High Wind, Sheridan

When
December 22, 11:32 PM CST to December 23, 11:54 AM CST
Where
Sheridan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Behind a cold front, high winds, including wind gusts up to 62 mph, were observed in Sheridan County from the night of 12/22/20 through the morning of 12/23/20. The max wind gust of 62 mph was recorded at Hoxie, KS. Key impacts: high winds.

High Wind, Decatur

When
December 22, 11:33 PM CST to December 23, 1:15 PM CST
Where
Decatur forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 47 mph sustained and wind gusts up to 61 mph were observed in Decatur County from the night of 12/22/20 through the afternoon of 12/23/20. The max sustained winds of 47 mph were recorded at the Oberlin, KS AWOS and the max wind gust of 61 mph was recorded 7 miles northeast of Oberlin, KS. Key impacts: high winds.

High Wind, Graham

When
December 22, 11:44 PM CST to December 23, 9:53 AM CST
Where
Graham forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Behind a cold front high winds, including wind gusts up to 62 mph, were observed in Graham County from the night of 12/22/20 through the morning of 12/23/20. The max wind gust of 62 mph was recorded at the Hill City, KS ASOS. The high winds caused blowing dust which reduced visibility down to 2 miles during the morning of 12/23/20. Key impacts: blowing dust, high winds.

High Wind, Norton

When
December 23, 12:15 AM CST to 11:55 AM CST
Where
Norton forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 40 mph sustained were observed in Norton County during the morning of 12/23/20. The max sustained winds of 40 mph were recorded at the Norton, KS ASOS. Key impacts: high winds.

High Wind, Logan

When
December 23, 12:15 AM CST to 6:55 AM CST
Where
Logan forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 47 mph sustained were observed in Logan County during the morning of 12/23/20. The max sustained winds of 47 mph were recorded at 9 miles west-southwest of Winona, KS. A report was received via social media of a small, unsecured shed that was destroyed by the high winds at 12:15 AM CST. Key impacts: blowing debris, property damage, high winds.

High Wind, Gove

When
December 23, 3:15 AM CST to 12:25 PM CST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Behind a cold front, high winds up to 42 mph sustained and wind gusts up to 58 mph were observed in Gove County starting in the morning of 12/23/20 that lasted until the afternoon of 12/23/20. Both the max sustained winds of 42 mph and the max wind gust of 58 mph were recorded 3 miles east-southeast of Oakley. Key impacts: high winds.

Winter Weather, Sherman

When
December 23, 7:30 AM MST to 8:03 AM MST
Where
Sherman forecast zone
Reported by
Official NWS Observations
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Blowing snow caused by high winds was observed at NWS Goodland on the morning of 12/23/20. The blowing snow reduced visibility down to 1/4 of a mile. Key impacts: hazardous traveling conditions, blowing snow.

Winter Weather, Rawlins

When
December 23, 8:55 AM CST
Where
Rawlins forecast zone
Reported by
Social Media
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Blowing snow caused by high winds was reported via social media 3 miles north of Atwood, KS on the morning of 12/23/20. The blowing snow reduced visibility down to less than 1/4 of a mile. Key impacts: hazardous traveling conditions, blowing snow.

High Wind, Wichita

When
December 23, 9:15 AM CST to 10:59 AM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Behind a cold front high winds, including wind gusts up to 58 mph, were observed in Wichita County during the morning of 12/23/20. The max wind gust of 58 mph was recorded in Leoti, KS. Key impacts: high winds.

High Wind, Greeley

When
December 23, 9:03 AM MST to 10:09 AM MST
Where
Greeley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Behind a cold front high winds, including gusts up to 62 mph, were observed in Greeley County during the morning of 12/23/20. The max wind gust of 62 mph was recorded at the Tribune, KS AWOS. The high winds also caused blowing dust which reduced visibility to 2 miles during the morning of 12/23/20. Key impacts: high winds, blowing dust.

Winter Weather, Thomas

When
December 23, 12:50 PM CST
Where
Thomas forecast zone
Reported by
Department of Highways
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Blowing snow caused by high winds was observed via Kansas Department of Highways camera during the afternoon of 12/23/20. The blowing snow reduced visibility down to an estimated 1/4 of a mile. Key impacts: hazardous traveling conditions, blowing snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935467, 935452, 935472, 935484, 935455, 935478, 935459, 935461, 935483, 935485, 935486, 935469, 935457, 935491, 935489, 935474.